Hail, Tillman
- When
- September 19, 2:45 PM CST
- Where
- Tillman County, 4.15 mi N of Grandfield
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.290, -98.690
Widely scattered thunderstorms developed across portions of southwestern OK during the late afternoon hours. Strong diabatic heating and a moist boundary layer combined with fairly steep mid level lapse rates contributed to at least moderate instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Widely scattered thunderstorms developed across portions of southwestern OK during the late afternoon hours. Strong diabatic heating and a moist boundary layer combined with fairly steep mid level lapse rates contributed to at least moderate instability. These lapse rates, and a fairly mixed boundary layer, resulted in both severe hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 19, 1:48 PM CST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 248 PM CDT Tue Sep 19 2017 .DISCUSSION... Near term focus is on convective potential across far southwest Oklahoma and western north Texas. Latest visible satellite shows some enhancement in the vicinity of Wichita Falls over the last hour, and some more substantial echos within the last few minutes. Although deep layer shear is fairly weak for organized storms, strong diabatic heating and a moist boundary layer with fairly steep mid level lapse rates are contributing to at least moderate instability. With such a well mixed boundary layer, isolated at least brief strong to severe wind gusts will be the primary concern. Convection should wane later this evening but it's not out of the question that isolated redevelopment may occur later tonight across south-central Oklahoma as warm advection strengthens. Convergence along a weak surface boundary tomorrow could be sufficient for isolated thunderstorm development late in the day as we destabilize once again. However the capping inversion appears more substantial than today, owing to subsidence/mid-level height rises seen in the models. This should limit convective development. We've confined probabilities to the far northeast and to the south-central portion of the area. SREF members all have varying degrees of CIN, but the general consensus is less CIN and a better chance of convective initiation over south-central Oklahoma. This may need to be refined in the overnight forecast. Thursday holds some potential for isolated convective development in western Oklahoma given a subtle shortwave trough and continued moist unstable air mass. We'll re-evaluate this further tonight and tomorrow and may need to re-introduce low probabilities then. Above normal temperatures will continue until deep western trough approaches and clouds/rain chances increase. Sunday through Monday look like potentially the wettest periods as one shortwave trough rotates around deeper closed low. Medium range guidance varies somewhat on character of longwave early next week so it is unclear at the moment how long the more significant rain chances may linger. Fire weather is another concern over the next few days, particularly this afternoon, Thursday and Friday afternoons, as RH falls across western Oklahoma coinciding with enhanced southerly winds. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 92 74 93 75 / 10 10 10 10 Hobart OK 94 72 96 73 / 20 20 10 10 Wichita Falls TX 97 74 98 76 / 20 30 10 20 Gage OK 97 66 88 65 / 10 0 0 10 Ponca City OK 94 76 94 75 / 20 10 10 20 Durant OK 93 74 94 75 / 10 10 0 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 03/12
Hazardous Weather Outlook National Weather Service Norman OK 1146 AM CDT Tue Sep 19 2017 OKZ004>048-050>052-TXZ083>090-201700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1146 AM CDT Tue Sep 19 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Scattered thunderstorms will be possible late this afternoon and evening across western north texas and southwest Oklahoma. A few strong to severe storms will be possible with hail up to the size of half dollars and 60 to 70 mph wind gusts. Brief heavy rainfall and frequent cloud to ground lightning will also accompany any of the storms. .Fire Weather... Near critical fire weather conditions will be possible across portions of western and northwestern Oklahoma this afternoon due to hot temperatures, strong, gusty south winds, and low relative humidity. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... An approaching storm system will bring increasing chances of thunderstorms Sunday and Monday. .Fire Weather... Elevated fire weather conditions will remain possible across portions of Oklahoma and north Texas Wednesday through Friday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. 30
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
256 PM CDT TUE SEP 19 2017
TXZ086-192030-
Wichita TX-
256 PM CDT TUE SEP 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR central Wichita County Until 330
PM CDT...
AT 254 PM CDT, a strong thunderstorm was located 4 miles west of Iowa
Park, moving northeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...
Locations impacted include...
Northwestern Wichita Falls, Burkburnett, Iowa Park, Sheppard AFB,
Pleasant Valley and Cashion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3395 9888 3413 9873 3413 9868 3416 9864
3415 9858 3408 9852 3406 9849 3407 9847
3405 9842 3384 9873
TIME...MOT...LOC 1954Z 221DEG 19KT 3395 9875
03SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
322 PM CDT TUE SEP 19 2017
OKZ037-038-044-192100-
Tillman OK-Cotton OK-Comanche OK-
322 PM CDT TUE SEP 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...
northwestern Cotton and southwestern Comanche Counties Until 400 PM
CDT...
AT 321 PM CDT, a strong thunderstorm was located near Grandfield,
moving northeast at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...
Locations impacted include...
Grandfield, Chattanooga, Devol, Faxon, Loveland and Cookietown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3423 9888 3451 9866 3430 9830 3416 9863
3417 9865 3413 9869 3414 9871
TIME...MOT...LOC 2021Z 227DEG 22KT 3422 9874
03The Altus AFB radar (KFDR), 28 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722596, 722597, 722598.